Hail, Niagara
- When
- June 29, 12:20 PM EST
- Where
- Niagara County, 0.5 mi E of Youngstown
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.250, -79.040
A line of severe thunderstorms developed over the extreme western part of the state and tracked eastward across the region. The thunderstorms brought another round of damaging hail and thunderstorm winds to western and central New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A line of severe thunderstorms developed over the extreme western part of the state and tracked eastward across the region. The thunderstorms brought another round of damaging hail and thunderstorm winds to western and central New York. Trees and power lines and poles were downed by the wind gusts estimated between 60 and 65 mph. Scattered power outages were reported by the utility companies with tens of thousands of customers affected throughout the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 29, 9:11 AM EST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1011 AM EDT SUN JUN 29 2008 .SYNOPSIS... LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL MOVE SLOWLY TO THE NORTHEAST...TRACK JUST SOUTH OF JAMES BAY TODAY THEN LIFT OUT INTO QUEBEC ON MONDAY AND TUESDAY. MOIST AIR CIRCULATING AROUND THIS SYSTEM WILL GIVE US A CHANCE OF PRECIPITATION THROUGH THE EARLY PART OF NEXT WEEK. HIGH PRESSURE WILL BRING SOME CLEARING ON WEDNESDAY BEFORE AN APPROACHING COLD FRONT BRINGS A CHANCE FOR MORE SHOWERS THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 10 AM...JUST A FEW MINOR CHANGES HAVE BEEN MADE TO THE EARLY MORNING PACKAGE. THE BIGGEST CHANGE WAS FOR THE NIAGARA FRONTIER WHERE WE HAD CHANCE POPS RIDING FOR TODAY SINCE YESTERDAYS FORECAST. IT HAS BECOME MORE APPARENT THAT THE SHORT WAVE ROTATING THROUGH THE BASE OF THE UPPER TROUGH CENTERED OVER THE CENTRAL LAKES WILL LIKELY AFFECT THE WESTERN PART OF THE STATE LATER THIS AFTERNOON. WE HAVE UPPED THE POPS TO LIKELY FOR THIS AREA TO MATCH THE REST OF THE CWA WHERE JET DYNAMICS AND MORE INSTABILITY ARE A CONCERN. ADDING TO THE THUNDERSTORM POTENTIAL...AT LEAST FOR SITES SOUTH AND EAST OF BUFFALO...WILL BE A LAKE ERIE BREEZE BOUNDARY THAT IS EXPECTED TO FORM. THIS SHOULD HELP TO FOCUS OF CONVECTION OVER THE FINGER LAKES AND PORTIONS OF THE WRN SOUTHERN TIER. WHILE PWATS WILL BE LOWER THAN YESTERDAY (1.5 VS 2.0)...THE UNSTABLE AIRMASS AND APPROACHING SHORTWAVE FEATURES WILL PRODUCE AT LEAST THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS ONCE AGAIN OUTLINED ALL OF WRN AND NORTH CENTRAL NEW YORK IN AN AREA OF SLIGHT RISK FOR SEVERE WEATHER. THE FREEZING LEVEL WILL BE A BIT LOWER TODAY (10K FT VS. 14K)...BUT THE MAIN SEVERE WEATHER THREAT WILL BE STRAIGHT LINE GUSTS TO 60 MPH. THE LOWER PWATS WITH A STRONGER H7 FLOW WILL ALSO TRANSLATE INTO A LOWER THREAT FOR HYDRO PROBLEMS. FOR TONIGHT THE CONVECTION WILL DIE OFF DURING THE COURSE OF THIS EVENING AS THE JET DYNAMICS AND ENHANCING SHORTWAVES WILL PULL OUT TO THE NORTHEAST...WITH SYNOPTIC SCALE SUBSIDENCE TAKING OVER. FURTHER DRYING WILL TAKE PLACE IN THE BOUNDARY LAYER...LEAVING PARTLY CLOUDY SKIES FOR MUCH OF THE REGION. TEMPS FOR TONIGHT WILL BE SOME 5-8 DEG F LOWER THAN THOSE OF THIS MORNING. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... AS THE UPPER LOW LIFTS ACROSS QUEBEC...THE UPPER TROUGH WILL SWING ACROSS THE EASTERN GREAT LAKES AND WILL BRING COOL AIR ALOFT. THIS WILL DESTABILIZE THE LOWER ATMOSPHERE AND BRING THE LIKELIHOOD OF SHOWERS AND A FEW THUNDERSTORMS ON MONDAY. WENT WITH THE SREF TO DEPICT THE INCREASING CHANCE OF PRECIP FROM SOUTHWEST TO NORTHEAST THROUGH THE MORNING...THEN LIKELY TO CATEGORICAL POPS OVER THE ENTIRE REGION DURING THE AFTERNOON. CONVECTION WILL BE QUITE SHALLOW AND NOT MUCH IN THE WAY OF UPPER DYNAMICS OR SIGNIFICANT CAPE OR NEG LIFTED INDICES...SO WILL GO FOR GREATEST LIKELIHOOD OF SHOWERS WITH CHANCE OF THUNDERSTORMS. IN TERMS OF TEMPERATURES...RATHER COOL CONDITIONS WILL BE THE RULE ON MONDAY WHERE READINGS MAY NOT GET ABOVE 70...ESPECIALLY ACROSS THE FAR WESTERN PART OF THE STATE WHERE SHOWERS WILL LIKELY BEGIN SOONER. TEMPERATURES WILL MODERATE INTO THE LOWER TO MID 70S AS THE INFLUENCE FROM THE STUBBORN TROUGH DIMINISHES. THE CHANCE OF AFTERNOON SHOWERS WILL RETURN AGAIN ON TUESDAY...BUT MAINLY OVER THE FINGER LAKES TO EASTERN LAKE ONTARIO REGION...THEN HIGH PRESSURE OVER THE MID ATLANTIC STATES WILL BRING AN END OF THE PRECIP CHANCES ON WEDNESDAY. THERE WILL BE A RETURN OF WARMER AIR ON WEDNESDAY WITH TEMPS CLIMBING BACK TO THE 80S WITH MORE SUNSHINE. && .LONG TERM /THURSDAY THROUGH SATURDAY/... A COLD FRONT WILL APPROACH THE AREA ON THURSDAY MORNING AND CROSS THE REGION DURING THE DAY. SHOWERS AND POSSIBLE THUNDERSTORMS WILL BECOME MORE WIDESPREAD ON THURSDAY AS THE FRONT DROPS SOUTH ACROSS NEW YORK STATE. GFS SHOWS THAT THE FRONT WILL PUSH WELL SOUTH OF THE REGION AND HIGH PRESSURE WILL BUILD IN AND BRING FAIR WEATHER FOR THE END OF THE WEEK. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... GENERALLY VFR CONDITIONS WILL BE FOUND ACROSS WESTERN NEW YORK TODAY ALTHOUGH IFR CIGS SHOULD REMAIN OVER PORTIONS OF THE WRN SOUTHERN TIER AND MVFR CIGS OF 2500 FT WILL BE FOUND EAST OF LK ONTARIO UNTIL ABOUT 14Z OR SO. AFTER THAT POINT...KJHW WILL HAVE OCCASIONAL MVFR CIGS OF 2500 FT WHILE THE REMAINDER OF THE REGION WILL HAVE VFR CIGS. WHILE VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD...THERE WILL THE CHANCE FOR MIDDAY AND AFTERNOON TSRA. THIS WILL MAINLY BE THE CASE FOR PORTIONS OF THE WRN SOUTHERN TIER...THE GENESEE VALLEY AND PARTICULARLY THE FINGER LAKES REGION. IN FACT...THE CONVECTION COULD REACH SEVERE LEVELS DURING THE COURSE OF THE AFTERNOON. SITES MOST LIKELY TO BE AFFECTED BY SUCH CONVECTION INCLUDE KJHW AND KROC. THE CONVECTION WILL THEN DIE DOWN NEAR OR SHORTLY AFTER SUNSET EARLY TONIGHT. THE ENDING OF THE CONVECTION WILL BE FOLLOWED BY LOWERING CIGS...WITH CIGS OF 3500 FT OR SO IN MOST AEREAS DROPPING TO 1500 FT. OUTLOOK... MONDAY AND TUESDAY...MAINLY VFR BUT A CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING BOTH DAYS. WEDNESDAY...VFR. THURSDAY...VFR BUT A CHANCE OF SHOWERS AND THUNDERSTORMS. && .MARINE... EXPECT UNSETTLED WEATHER CONDITIONS ON BOTH LAKES THROUGH THE REST OF THE WEEKEND INTO EARLY NEXT WEEK AS A SLOW MOVING LOW TRACKS ACROSS SOUTHERN ONTARIO AND QUEBEC. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...RSH/SAGE SHORT TERM...WCH LONG TERM...WCH AVIATION...RSH MARINE...WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 410 AM EDT SUN JUN 29 2008 NYZ001>008-010>014-019>021-085-300815- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 410 AM EDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED ALL OF WESTERN AND NORTH CENTRAL NEW YORK UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT. THE MAIN THREAT WILL BE FOR STRAIGHT LINE DAMAGING WINDS...WITH A LESSER CHANCE OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-300815- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 410 AM EDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED ALL OF THE EASTERN GREAT LAKES...INCLUDING LAKES ERIE AND ONTARIO...UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT. THE MAIN THREAT WILL BE FOR WIND GUSTS OVER 50 KNOTS...WITH A LESSER CHANCE OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1250 PM EDT SUN JUN 29 2008 NYZ019-085-292000- CHAUTAUQUA-SOUTHERN ERIE- INCLUDING THE CITIES OF...JAMESTOWN...ORCHARD PARK...SPRINGVILLE 1250 PM EDT SUN JUN 29 2008 THUNDERSTORMS WILL BE MOVING INTO CHAUTAUQUA COUNTY. SHOWERS AND THUNDERSTORMS WILL BE MOVING NORTHEAST FROM NEAR ERIE PENNSYLVANIA. THUNDERSTORMS WITH HEAVY RAIN WILL PASS OVER THE SHERMAN, MAYVILLE, WESTFIELD, AND BROCTON AREAS BETWEEN 1 AND 145 PM. THESE STORMS CAN PRODUCE BRIEF HEAVY DOWNPOURS, STRONG WINDS, AND POSSIBLY HAIL. SOME MODERATE TO HEAVY SHOWERS WILL ALSO BE MOVING INTO THE NORTH COLLINS AREA OF SOUTHERN ERIE COUNTY.
The Buffalo radar (KBUF), 42 km away, was scanning. The volume nearest the first event began at 17:19 UTC.
13 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121752, 121754, 121755, 121756, 121757, 121758, 121759, 121760, 121761, 121762, 121763, 121764, 121765, 121766, 121767, 121768.